Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 43, NWS Louisville, KY

November 5, 2018Barren County, Edmonson County, Hart County, Kentucky

NWS Louisville, KY issued this tornado warning at Nov 5, 2018, 9:55 PM CST for Barren County, Edmonson County, Hart County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2018, 9:55 PM CST (03:55 UTC)
Expired
Nov 5, 2018, 10:30 PM CST
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barren County, KY, Edmonson County, KY, Hart County, KY

The radar

The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 521 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
521 m²/s²
0-3 km storm-relative helicity
667 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

804 
WFUS53 KLMK 060355
TORLMK
KYC009-061-099-060445-
/O.NEW.KLMK.TO.W.0043.181106T0355Z-181106T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
955 PM CST MON NOV 5 2018

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Hart County in central Kentucky...
  North central Barren County in south central Kentucky...
  East central Edmonson County in south central Kentucky...

* Until 1045 PM CST.
    
* At 954 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Brownsville, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Munfordville, Monroe, Horse Cave, Cave City, Bonnieville, Wabash,
  Rowletts, Logsdon Valley, Whickerville and Bunnell Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3719 8619 3744 8581 3742 8570 3737 8568
      3736 8569 3730 8570 3729 8568 3727 8568
      3727 8567 3726 8568 3719 8569 3712 8615
TIME...MOT...LOC 0354Z 248DEG 37KT 3716 8616 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DM
2 follow-up statements
525 
WWUS53 KLMK 060408
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1008 PM CST MON NOV 5 2018

KYC009-061-060417-
/O.CAN.KLMK.TO.W.0043.000000T0000Z-181106T0445Z/
Barren KY-Edmonson KY-
1008 PM CST MON NOV 5 2018

...THE TORNADO WARNING FOR NORTH CENTRAL BARREN AND EAST CENTRAL
EDMONSON COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3716 8604 3725 8604 3739 8577 3742 8570
      3737 8568 3736 8569 3730 8570 3729 8568
      3727 8568 3727 8567 3726 8568 3719 8569
      3715 8595
TIME...MOT...LOC 0407Z 248DEG 37KT 3721 8600 

$$

KYC099-060445-
/O.CON.KLMK.TO.W.0043.000000T0000Z-181106T0445Z/
Hart KY-
1008 PM CST MON NOV 5 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CST FOR EASTERN
HART COUNTY...
    
At 1007 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Munfordville, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Munfordville, Monroe, Horse Cave, Cave City, Rowletts, Logsdon
Valley, Whickerville, Bunnell Crossing, Northtown and Legrande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3716 8604 3725 8604 3739 8577 3742 8570
      3737 8568 3736 8569 3730 8570 3729 8568
      3727 8568 3727 8567 3726 8568 3719 8569
      3715 8595
TIME...MOT...LOC 0407Z 248DEG 37KT 3721 8600 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DM
219 
WWUS53 KLMK 060430
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1030 PM CST MON NOV 5 2018

KYC099-060440-
/O.CAN.KLMK.TO.W.0043.000000T0000Z-181106T0445Z/
Hart KY-
1030 PM CST MON NOV 5 2018

...THE TORNADO WARNING FOR EASTERN HART COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 AM CST for south central
and central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3716 8604 3725 8604 3739 8577 3742 8570
      3737 8568 3736 8569 3730 8570 3729 8568
      3727 8568 3727 8567 3726 8568 3719 8569
      3715 8595
TIME...MOT...LOC 0428Z 248DEG 37KT 3730 8572 

$$

DM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Nov 5, 8:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 5, 8:47 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
947 PM EST Mon Nov 5 2018

.Forecast Update...
Issued at 945 PM EST Mon Nov 5 2018

Earlier rain shield has dropped some impressive amounts already,
with well over an inch in our western counties. Greatest concern is
from roughly Logan County ENE into Casey County, where rainfall is
already approaching an inch, and looks to have a decent chance for
the convective line to our west to end up training. Total QPF in
some areas will push 2 inches, with most of it happening in 6 hrs.
Localized heavier rainfall will likely cause flooding issues in low-
lying areas, so will go with a short-fuse Flood Watch for most of
central Kentucky.

Issued at 745 PM EST Mon Nov 5 2018

A nearly stratiform precip shield is pushing ENE across the Ohio
Valley this evening in response to a fairly broad area of isentropic
lift well ahead of the cold front. This is mainly serving to
stabilize the boundary layer and really cuts into the confidence
regarding severe weather potential later tonight.

Farther west we are seeing more focused convection along the front
from western Kentucky back into eastern Arkansas. Our severe
potential will be based on the ability of that frontal convection to
organize into a squall line, which will require a surge of
instability behind the current precip shield near the I-65 corridor.
If we are to have any severe potential in Kentucky, it will be
delayed from previous expectations, more toward 9PM-midnight CST,
and still mainly limited to south-central Kentucky.

Storms looking a bit more vigorous over the Lower Mississippi Valley
and could end up cutting off our supply of instability and moisture,
which would limit us to whatever can hold together and move NE into
south-central Kentucky.

Regardless of SVR threat, there will likely be enough rain to cause
localized nuisance flooding through the night.

&&

.Short Term...(This evening through Tuesday)
Issued at 310 PM EST Mon Nov 5 2018

...SEVERE STORMS EXPECTED THIS EVENING...
...MOST LIKELY TIMING FROM 7PM TO 3AM EST...

Early this afternoon satellite and observations showed partly cloudy
skies across much of central KY and southern Indiana.  With a
southeast breeze, temperatures had warmed into the upper 50s across
southern Indiana.  Further south across KY, temperatures ranged from
the lower 60s along the Ohio River to the mid-upper 60s down across
far southern KY.  A few spots down south of the Cumberland Parkway
will have a shot at warming to or above 70 before the sun starts to
set.  The partly cloudy skies will not last long however as mid
level clouds are streaming into areas of west KY.  These will spread
eastward over the next few hours and much of central KY and southern
IN will be cloudy by sunset.  Regional radars remain generally quiet
with the closest showers just now approaching the Mississippi River.

For Tonight, upper level trough and associated surface cold front
will approach the region from the west.  Combination of 60-70kt 850
hPa jet and stronger 80+kt 500 hPa jet will pivot through the Ohio
Valley.  Large scale height falls will illicit large scale vertical
motion which will lead to a rapid increase in shower and
thunderstorm activity this evening.  Model proximity soundings show
a low-level inversion near the surface which looks to keep much of
this initial activity elevated and not rooted within the surface
layer.

By mid-late evening, pool of higher quality moisture (low 60
dewpoints) is forecast to be pulled northward into KY just ahead of
the surface boundary.  Strong, slab-forced lift along the frontal
interface should lead to the development of a squall line that will
pass through the region overnight.  The overall setup is one of a
classic fall severe event for the Ohio Valley (high shear/low
instability environment).  The main mode of severe with the line
will be damaging winds. However, strong wind shear will lead to
bowing segments and kinks within that line.  Where these occur, a
threat of spin up tornadoes will be possible.  Highest risk of
severe weather will be in areas mainly south of the Ohio River with
an emphasis in south-central and portions of east central KY.  If I
had to strongly emphasize an area, it would be in areas south of the
Bluegrass and Western KY Parkways.  A higher risk of tornadoes and
more significant wind damage looks to be limited to middle Tennessee
where higher moisture values and instability are expected to reside.
The time frame for severe weather for central KY looks to be between
700 PM and 300 AM EST.

Along with the prospects of wind damage and tornadoes, the
precipitable water surge ahead of the cold front is impressive as
well.  PWAT values look to rise into the 1.5-1.6 inch range.
Therefore, torrential rainfall will be likely with this line of
convection as it swings through the area.  Rainfall amounts of 1-2
inches will be possible.  Some localized training of storms is
possible.  Overall, the progressive nature of the storm system
should limit flood issues.  However, I would not be surprised to see
some flood advisories or even a flood warning or two at some point
overnight.  However, widespread flooding does not look likely. After
coordination with surrounding offices, will not be hoisting any
flood headlines with this forecast issuance.

Gradient winds will also be a problem later this evening and into
the overnight hours. Wind gusts of 20-25 MPH will be possible later
this afternoon and may increase to 25-30 MPH this evening.  Higher
gusts will be possible within the squall line as it passes through.
Behind the front and in the squall line wake, 20-30 MPH will be
possible.

Convection is forecast to push rapidly to the east and will likely
be out of our area around 200-300 AM EST.  Plenty of low-level
moisture will remain overnight with low settling into the lower to
mid 50s.

For Wednesday, a generally quiet weather day is on tap as a weak
ridge of high pressure builds into the region.  Highs are likely to
top out in the upper 50s across southern IN and in northern KY.
Areas of central and southern KY will likely top out in the upper
50s to near 60.

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EST Mon Nov 5 2018

Current global models suggest that the extended forecast period will
become characterized by broad westerly longwave 500 mb flow. A
series of shortwaves should move rapidly thru this flow resulting in
modest amplification at times to the longwave pattern.

Tuesday night through Wednesday night...

Models suggest a subtle shortwave moving through westerly flow aloft
may result in isolated showers over parts of central/south-central
KY Wednesday. Temperatures Wednesday morning start off from 40-45
then rise into the 50s in the afternoon. Expect cooler air early
Thursday morning with lows in the 30s.

Thursday through Friday...

A more significant shortwave will dig southeast out of central
Canada and across the Great Lakes. Flow aloft over the OH Valley
turns SW briefing allowing moisture advection and rain to overspread
much of our area late Thursday/Thursday night into Friday morning.

The GFS, ECMWF, and GEM differ in how quickly moisture departs
Friday morning vs. how quickly low-level cold air moves in. The
ECWMF holds in moisture and warmer air longest, will little chance
of any light snow or flurries to mix in with the rain as precip
ends. The Canadian sweeps precip out fastest, with the cold air
lagging behind. The operational GFS offers potential for a light mix
in southern IN Friday morning before quickly ending, although even
in this model, the boundary-layer remains just above freezing, so no
impacts would be expected even if there was a brief mix or
changeover. Lows Friday morning should be in the 30s to lower 40s,
with highs Friday only recovering into the mid 40s to around 50.

Next weekend...

The flow aloft deamplifies in the wake of the Thursday/Friday system
to more of a westerly pattern. However, quite chilly air will be
left in place across our area. At this time, expect lows Saturday
and Sunday mornings in the 20s, with highs Saturday in the 40s, and
then mid 40s to lower 50s Sunday. There could be scattered rain
showers again by Monday.

&&

.Aviation...(00Z TAF Issuance)
Updated at 645 PM EST Mon Nov 5 2018

Main challenge is timing and impact of later evening convection.
Currently have a precip shield spreading across the terminals and
almost looking stratiform. Mid-level ceilings are slow to lower so
far, and will likely stay VFR well into the evening. Light E-SE
winds with strengthening southerly flow aloft will make for some
bumpy approaches, but most of the true LLWS will be associated with
convection.

By late evening a stronger line of thunderstorms will move through,
finally clearing LEX by about 07Z.  Will handle this with a TEMPO
for 35 kt gusts and IFR vis in heavy rain. Plenty of TS/CB mentions
to go around. Timing may be skewed a bit early for BWG, but looks
like 03-05Z at SDF, and 04-07Z at LEX, with the wider window there
due to potential for the line to accelerate.  Behind the strong
leading line of storms, expect a few more hrs of stratiform rain,
with fuel-alternate or IFR ceilings but unrestricted vis.

Post-frontal winds will be from the west, with gusts either side of
20 kt during the daylight hours on Tuesday. Ceiling should improve
to VFR by mid/late morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch until 7 AM EST /6 AM CST/ Tuesday for KYZ024>029-
     034>036-038>041-045>049-053>057-061>067-070>078-081-082.

&&

Update...RAS
Short Term...MJ
Long Term....TWF
Aviation...RAS
Hazardous weather outlook, Nov 5, 9:54 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
1054 AM EST Mon Nov 5 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1054 AM EST Mon Nov 5 2018 /954 AM CST Mon Nov 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A very strong storm system will impact the area from this evening
into tonight. Strong to severe thunderstorms are likely. The main
storm threat will be damaging winds. Other threats include brief
tornadoes and flash flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this evening into tonight.

13/DM

In the hours before

Special weather statement, Nov 5, 7:56 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
756 PM CST MON NOV 5 2018

KYZ070>072-060230-
Warren-Logan-Simpson-
756 PM CST MON NOV 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN...NORTH
CENTRAL SIMPSON AND NORTHWESTERN WARREN COUNTIES...

At 755 PM CST, a strong thunderstorm was located near Russellville,
moving northeast at 70 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bowling Green, Russellville, Plum Springs, Crestmoor, Memphis
Junction, Mount Victor, Auburn, Girkin, Dennis and Rockland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8673 3700 8667 3707 8665 3717 8648
      3715 8646 3717 8644 3715 8641 3699 8627
      3679 8686 3690 8694
TIME...MOT...LOC 0155Z 237DEG 59KT 3690 8678

DM
Special weather statement, Nov 5, 9:05 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
905 PM CST MON NOV 5 2018

KYZ027-061-062-060330-
Grayson-Edmonson-Butler-
905 PM CST MON NOV 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER...SOUTHWESTERN
GRAYSON AND NORTHWESTERN EDMONSON COUNTIES...

At 905 PM CST, a strong thunderstorm was located over Morgantown,
moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morgantown, Casey, Lee, Caneyville, Woodbury, Monford, Roundhill,
Aberdeen, Broadway and Brooklyn.

LAT...LON 3747 8647 3731 8623 3718 8656 3719 8657
      3718 8658 3718 8662 3717 8661 3716 8662
      3712 8672 3720 8679
TIME...MOT...LOC 0305Z 233DEG 36KT 3719 8670

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:56 PM CSTSpecial Weather StatementLMKLogan, Warren34 min
Nov 5, 8:49 PM CSTFlood WatchLMKAdair, Allen, Anderson, Barren, Boyle, Breckinridge and 35 more6 hr
Nov 5, 9:05 PM CSTSpecial Weather StatementLMKButler25 min
Nov 5, 9:26 PM CSTSevere Thunderstorm WarningLMKButler, Edmonson, Warren34 min
Nov 5, 9:33 PM CSTTornado WarningLMKButler, Edmonson, Warren27 min
Nov 5, 10:02 PM CSTSpecial Weather StatementLMKAllen, Barren28 min
Nov 5, 10:18 PM CSTTornado WarningLMKAdair, Barren, Green, Hart, Metcalfe42 min
Nov 5, 10:19 PM CSTSpecial Weather StatementLMKMarion, Washington26 min
Nov 5, 10:39 PM CSTTornado WarningLMKAdair, Casey, Green, Russell, Taylor51 min
Nov 5, 10:41 PM CSTTornado WarningLMKBoyle, Marion, Washington19 min
Nov 5, 10:56 PM CSTSpecial Weather StatementLMKAdair, Cumberland, Monroe, Russell49 min
Nov 5, 10:58 PM CSTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln32 min
Nov 5, 11:31 PM CSTFlash Flood WarningLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell3 hr
Nov 5, 11:33 PM CSTSpecial Weather StatementLMKBourbon, Clark27 min
Nov 5, 11:36 PM CSTSpecial Weather StatementLMKMadison24 min
Nov 6, 2:14 AM CSTRiver Flood WarningLMKFranklin30 hr
Nov 6, 5:48 AM CSTRiver Flood WarningLMKBourbon22 hr
Nov 6, 2:45 PM CSTRiver Flood WarningLMKWarren33 hr

Nearby

Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.